New Hampshire, 2004

Lightning Strike in New Hampshire, July 8, 2004

July 8, 2004 · NWS GYX · 1 event in 1 county or zone

Lightning ignited a fire that destroyed a garage and it's contents including tools and a Jaguar.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning ignited a fire that destroyed a garage and it's contents including tools and a Jaguar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 8, 8:36 PM EST, 54 minutes earlier.

Area forecast discussion, Jul 8, 8:36 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
936 PM EDT THU JUL 8 2004

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
THE ONSHORE FLOW WILL CONTINUE OVERNIGHT AHEAD OF A SLOW MOVING COLD
FRONT...THE FRONT SHOULD MOVE EAST OF THE AREA ON FRIDAY. THE UPPER
LEVEL SYSTEM WILL MOVE EAST OF THE FORECAST AREA FRIDAY AFTERNOON.
SHOWERS AND THUNDERSTORMS OVER NEW HAMPSHIRE THIS EVENING WILL MOVE
SLOWLY INTO MAINE AFTER MIDNIGHT.  IT APPEARS A FEW OF THE
THUNDERSTORMS WILL HOLD TOGETHER AS THEY MOVE ACROSS SOUTHERN MAINE
SO WILL PUT IN A MENTION.  NO OTHER CHANGES TO PREVIOUS FORECAST
EXCEPT WILL BRUSH UP WORDING ALLOWING THUNDERSTORMS OVER NH TO REMAIN
IN FORECAST TIL MIDNIGHT.
&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
NO CHANGES.
&&

.AVIATION...
IFR CONDS WILL CONT OVR ME PORTION TNGT AS MOIST SELY FLO CONTS.
SHOWERS AND POSSIBLE THUNDERSTORMS WILL CONT TO SPREAD FROM NH INTO
MAINE OVERNIGHT.  OVER NH ANY CLEARING THAT TAKES PLACE WILL
PROBABLY CAUSE FOG TO DEVELOP. CONDS TO SLOWLY IMPROVE FRIDAY
MORNING. &&

.MARINE...
WINDS AND SEAS WILL REMAIN WELL BELOW SMALL CRAFT ADVISORY
CONDITIONS.  THE MAIN IMPACT FROM THIS WEATHER SYSTEM WILL BE VERY
LOW VISIBILITY IN FOG AND SHOWERS.  A WIND SHIFT FRIDAY AFTERNOON AS
THE FRONTAL SYSTEM MOVES EAST WILL ALLOW THE VISIBILITY TO IMPROVE
SOMEWHAT. &&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 8, 2:59 AM EST, 18 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
359 AM EDT THU JUL 8 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-080958-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
359 AM EDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 8, 6:09 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
709 PM EDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     CHARLESTOWN             43.24N 72.43W
07/08/2004                   SULLIVAN           NH   LAW ENFORCEMENT

            NUMEROUS LARGE TREES AND POWER LINES DOWN.

&&
Special weather statement, Jul 8, 7:37 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
837 PM EDT THU JUL 8 2004

NHZ008-009-090231-
BELKNAP NH-MERRIMACK NH-
837 PM EDT THU JUL 8 2004

A LINE OF THUNDERSTORMS ARE MOVING THROUGH MERRIMACK AND BELKNAP
COUNTIES IN NEW HAMPSHIRE.  THESE STORMS WILL PASS THROUGH
MEREDITH...CANTERBURY AND HOPKINTON AROUND 9 PM AND ALTON AND LACONIA
BY 930 PM.

SOME OF THESE STORMS MAY PRODUCE SOME HAIL...STRONG GUSTY WINDS AND
HEAVY DOWNPOURS.
Special weather statement, Jul 8, 9:21 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1021 PM EDT THU JUL 8 2004

NHZ010-090400-
STRAFFORD NH-
1021 PM EDT THU JUL 8 2004

A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH STRAFFORD COUNTY
PRODUCING SOME STRONG GUSTY WINDS HEAVY RAIN AND POSSIBLY SMALL HAIL.

THESE STORMS WILL PASS THROUGH THE CITIES OF BARRINGTON..ROCHESTER
AND DOVER BY 1130 PM AND THROUGH DOVER BY MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Portland,ME radar (KGYX), 91 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Strafford

When
July 8, 9:30 PM EST
Where
Strafford County, Barrington
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
43.297, -71.029 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2004Every state in 2004This day in weather historyWarnings in New Hampshire, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417101.